Missouri, 2018

Hail and Damaging Winds in Missouri, July 19, 2018

July 19, 2018 · NWS DVN · 11 events in 2 counties and zones

A vigorous cold front produced an area of thunderstorms with numerous reports of damaging winds around 60 mph, and several reports of large hail up to the size of golfballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A vigorous cold front produced an area of thunderstorms with numerous reports of damaging winds around 60 mph, and several reports of large hail up to the size of golfballs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 19, 5:33 PM CST, 1 minute earlier.

Area forecast discussion, Jul 19, 5:33 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
633 PM CDT Thu Jul 19 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 211 PM CDT Thu Jul 19 2018

The elevated showers and thunderstorms have now pushed east towards
northeast Illinois, with increasing temperatures, increasing
dewpoints, and increasing southeast winds behind them. It appears
that we will have sufficient CAPE and convergence for another round
of storms over the area this afternoon and evening. Shear will be
conducive for rotating updrafts, and bowing line segments.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 211 PM CDT Thu Jul 19 2018

The evening storms should initially be lined up along the cold
front, though some additional overnight activity may be in narrow
bands of showers and storms.  Rainfall over 1 inch will certainly be
possible in any storm tonight, and any repeat storms certainly could
bring 2 inches. Amount similar to that already fell this morning.
Shear supports rotating storms with 20 to 25 kts of surface to 1 Km
shear, and 40 kts of deep layer shear. Thus, supercells are likely,
with bowing line segments in mature linear convection as well.
This event will likely come in two bands. The first seems to
already forming in out northwest, the other near I-35 as of 2 PM.
More an more, I believe that the first of these waves will be the
main evening event. We will watch this, and begin issuing products
specifically above this line soon.

Overnight, the activity should become less intense, though some
small hail will be possible as the cooler air aloft arrives
overnight when the upper low nears the area. That upper low should
at least support showers and a few brief storms through the day
Friday, mainly in the northeast.

Temperatures are a struggle, as we have hot air to the southwest,
and warmer air to the east, and rain cooled air in place, which is
slowly warming.  We'll stay close to models on lows and highs, and
go with mid to upper 60s tonight, followed by mid 70s north to lower
80s south Friday.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 211 PM CDT Thu Jul 19 2018

Little change to the long term forecast as a slow moving vertically
stacked system will lumber east.  With cold air aloft over the area,
daytime heating could lead to showers and isolated thunderstorms,
especially across eastern areas.  This will continue until the low
finally moves east of the area.  Overall the pattern is such that
cooler and drier air is expected this weekend across most of the
area.  Sunday, the chance for isolated showers and storms will be
across Bureau and Putnam counties, otherwise the rest of the area
should be quiet.

Into next week, the current forecast has dewpoints returning to the
60s, but no 70 degree dewpoints.  While the air will become more
moist, from a sensible weather point of view it should be typical
summer with slighly drier air with temps in the 80s and lows in the
60s at night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 630 PM CDT Thu Jul 19 2018

Isolated storms to end by 20/03Z with partly cloudy skies, VFR conditions
and gusty NW winds through the next 24 hours as storm system moves to
the east. Any cloud bases later tonight and Friday will be 3-5K AGL.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Gibbs
AVIATION...16
Hazardous weather outlook, Jul 19, 3:11 AM CST, 14 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
411 AM CDT Thu Jul 19 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
411 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Slow moving thunderstorms with heavy rainfall may lead to minor
flooding over portions of east central Iowa this morning.
Scattered thunderstorms will affect much of the outlook area
through the day with locally heavy rainfall and cloud to ground
lightning the primary threats.

Severe storms will be possible from late afternoon through this
evening. The Storm Prediction Center has a Slight Risk west of a
line from Independence through Muscatine, Iowa to Macomb,
Illinois. A Marginal Risk is in place for the remainder of the
outlook area. The main severe risk threats will be damaging wind
and large hail. An isolated tornado is possible.

Widespread rain and thunderstorms are expected to continue
overnight over east central Iowa into northwest Illinois. Severe
weather is not expected, but there will continue to be a threat of
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms are expected again Friday. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.

Sheets

In the hours before

Special weather statement, Jul 19, 2:22 PM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
322 PM CDT THU JUL 19 2018

IAC031-055-061-105-113-192115-
Cedar-Dubuque-Jones-Delaware-Linn-
322 PM CDT THU JUL 19 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CEDAR...
SOUTHWESTERN DUBUQUE...JONES...SOUTHEASTERN DELAWARE AND EASTERN LINN
COUNTIES UNTIL 415 PM CDT...

At 318 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hopkinton to near Mount Vernon.
Movement was east at 25 mph.

Winds of 30 to 40 mph and half inch hail are possible with these
storms.

These storms will be near...
  Hopkinton around 330 PM CDT.
  Monticello around 340 PM CDT.
  Mechanicsville and Worthington around 345 PM CDT.
  Morley around 350 PM CDT.
  Cascade around 355 PM CDT.
  Olin around 400 PM CDT.
  Wyoming around 415 PM CDT.

Other locations impacted by these storms include Matsell Bridge
Natural Area, Jones County Fairgrounds, Fillmore, Pictured Rocks
Wildlife Area, Wapsipinicon State Park, Fillmore Recreation Area,
Hale, Buck Creek, Camp Courageous and Scotch Grove.

Those attending the Jones County Fair in Monticello are in the path
of these storms and should prepare for the expected weather
conditions.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4240 9085 4230 9088 4229 9090 4225 9090
      4191 9101 4189 9151 4240 9138
TIME...MOT...LOC 2018Z 263DEG 22KT 4236 9132 4192 9147

McClure
Local storm report, Jul 19, 3:18 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             3 SSW CENTER JUNCTION   42.08N 91.11W
07/19/2018  E0.88 INCH       JONES              IA   TRAINED SPOTTER

&&
Special weather statement, Jul 19, 3:39 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
439 PM CDT THU JUL 19 2018

IAC045-097-105-192245-
Jackson-Jones-Clinton-
439 PM CDT THU JUL 19 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN JACKSON...
SOUTHEASTERN JONES AND NORTHWESTERN CLINTON COUNTIES UNTIL 545 PM
CDT...

At 439 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Zwingle to near Oxford Junction.
Movement was east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4228 9043 4226 9042 4195 9068 4196 9113
      4228 9085 4229 9043
TIME...MOT...LOC 2139Z 257DEG 17KT 4224 9072 4197 9105

McClure
Local storm report, Jul 19, 4:26 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
526 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     6 NW HEDRICK            41.23N 92.39W
07/19/2018  E70 MPH          KEOKUK             IA   LAW ENFORCEMENT

            AT LEAST 70 MPH.

&&
Local storm report, Jul 19, 4:34 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
534 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             WYOMING                 42.06N 91.00W
07/19/2018  E0.75 INCH       JONES              IA   TRAINED SPOTTER

            STONES UP TO PENNIES, WINDS TO 40 MPH.

&&
Local storm report, Jul 19, 5:34 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
634 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     3 ENE CHARLIE HEATH MEM 40.59N 91.84W
07/19/2018  E50 MPH          CLARK              MO   TRAINED SPOTTER

            VISIBILITY 1/8 MILE IN HEAVY RAIN.

&&

The radar

The Quad Cities radar (KDVN), 150 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Clark

When
July 19, 5:34 PM CST
Where
Clark County, 1.38 mi N of Anson
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.600, -91.770

Local broadcast media reported a large tree, several feet in diameter down at the intersection of of Missouri Highway 81 and County V.

Thunderstorm Wind, Clark

When
July 19, 5:42 PM CST
Where
Clark County, 3.74 mi W of Anson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.590, -91.840

A trained spotter estimated winds gusting to 60 mph.

Thunderstorm Wind, Clark

When
July 19, 5:50 PM CST
Where
Clark County, St Francisville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.450, -91.570

The county emergency manager reported tree limbs and power lines down.

Thunderstorm Wind, Clark

When
July 19, 5:50 PM CST
Where
Clark County, 1.74 mi SW of Peaksville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.500, -91.720

The local law enforcement estimated wind gusts of up to 60 mph.

Hail, Scotland

When
July 19, 5:58 PM CST
Where
Scotland County, 0.69 mi S of Memphis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.460, -92.170

A trained spotter reported hail up to the size of nickels.

Hail, Scotland

When
July 19, 6:10 PM CST
Where
Scotland County, 3.8 mi SSE of Memphis
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.420, -92.140

A trained spotter reported hail up to the size of 1.25 inches in diameter.

Hail, Scotland

When
July 19, 6:17 PM CST
Where
Scotland County, 0.69 mi N of Ella Ewing Lake
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.360, -92.020

The local fire department reported hail up to the size of quarters falling at the fire station.

Hail, Scotland

When
July 19, 6:23 PM CST
Where
Scotland County, 0.69 mi N of Ella Ewing Lake
Measured
1.75 in hail
Reported by
State Official
Coordinates
40.360, -92.020

A local state official reported hail up to the size of golf balls through the local county dispatch office.

Hail, Scotland

When
July 19, 6:27 PM CST
Where
Scotland County, 0.69 mi N of Ella Ewing Lake
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.360, -92.020

The Gorin Fire Department reported hail up the size of golf balls.

Thunderstorm Wind, Clark

When
July 19, 6:38 PM CST
Where
Clark County, 0.87 mi SE of Alexandria
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.360, -91.460

Local law enforcement reported trees down in the area.

Thunderstorm Wind, Clark

When
July 19, 7:08 PM CST
Where
Clark County, 0.69 mi S of Wyaconda
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.390, -91.920

Local law enforcement reported a tree down in Wyaconda on the Route A road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762572, 762577, 762574, 762578, 762567, 762568, 762569, 762570, 762571, 762575, 762576.